Doctor's Answers (2)
Sorry to hear that your child has developed hives after an episode of viral illness. I agree with Dr Colin Theng that a viral infection is most likely the trigger for this episode and antihistamines such as cetirizine would be the mainstay of treatment.
I would usually optimise the dose of antihistamines for good control. If the maximum dose is still not able to control your child's hives, then a course of prednisolone may need to be considered. These medicines will help to switch off the activity of mast cells which have gone into overdrive, causing the appearance of hives.
Once you suppress the activity of these cells for a period of time, they will usually go back to normal. We also sometimes perform blood tests checking for other underlying causes for patients who continue to have hives despite treatment.
Hope your child feels better very soon.
Dr Stephanie Ho, Dermatologist
When your child develops a sudden onset of hive, this is termed as acute urticaria. There are many possible triggers of hives, including viral infection, foods, medications etc. With the history of preceding cough and cold, a viral trigger is possibility.
Anti-histamine like cetirizine are the mainstay of treatment for urticaria. The hives do respond well to anti-histamines in general. Sometimes, the urticaria can be more severe with sub-optimal response to anti-histamine.
A short course of oral steroids can be considered in such situations for control of the urticaria.